Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 203, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 4, 2005, 7:27 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2005, 7:27 PM CDT (00:27 UTC)
- Expired
- Aug 4, 2005, 7:59 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 050027
SVRTOP
KSC003-059-050130-
/O.NEW.KTOP.SV.W.0203.050805T0027Z-050805T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT THU AUG 4 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 830 PM CDT
* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR GREELEY...OR ABOUT 20 MILES
SOUTH OF OTTAWA...MOVING NORTHWEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREELEY...
LANE...
RICHMOND...
PRINCETON...
WILLIAMSBURG...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3827 9525 3826 9508 3852 9508 3852 9549
3833 9548
$$2 follow-up statements
000
WWUS53 KTOP 050048
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT THU AUG 4 2005
KSC003-059-050130-
/O.CON.KTOP.SV.W.0203.000000T0000Z-050805T0130Z/
FRANKLIN-ANDERSON-
746 PM CDT THU AUG 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
NORTHERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES...
AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF LANE...OR
ABOUT 15 MILES SOUTHEAST OF OTTAWA...MOVING NORTH AT 5 MPH. ANOTHER
STORM THAT COULD PRODUCE GUSTY OUTFLOW WINDS WAS TO THE NORTHWEST OF
GARNETT NEAR GREELEY AND MOVING NORTH AROUND 5 MPH.
LOCATIONS IMPACTED INCLUDE...
PRINCETON AND WILLIAMSBURG.
VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. FOR
YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3827 9525 3826 9508 3852 9508 3852 9549
3835 9548
$$000
WWUS53 KTOP 050059
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT THU AUG 4 2005
KSC003-059-050108-
/O.CAN.KTOP.SV.W.0203.000000T0000Z-050805T0130Z/
FRANKLIN-ANDERSON-
759 PM CDT THU AUG 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ANDERSON AND SOUTHERN
FRANKLIN COUNTIES HAS BEEN CANCELLED...
AT 758 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...AND GUSTY WINDS WERE STILL
POSSIBLE FROM THUNDERSTORMS ACROSS MAINLY NORTHERN ANDERSON INTO
SOUTHERN FRANKLIN COUNTIES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3827 9525 3826 9508 3852 9508 3852 9549
3835 9548
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:24 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 4, 2:24 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 224 PM CDT THU AUG 4 2005 .DISCUSSION... 19Z WATER VAPOR IMAGERY SHOWS THE THE SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. MEANWHILE THE SURFACE FRONT HAS BECOME ILL-DEFINED WITH EASTERLY OR NORTHEASTERLY WINDS WELL SOUTH OF THE FORECAST AREA. THE COOLER AIR ASSOCIATED WITH THE FRONT CAN BE SEEN CLEARLY IN THE SURFACE OBS...AND IS STILL ACROSS NORTHERN COUNTIES. THE FRONT HAS NOT KICKED OFF THUNDERSTORMS THIS AFTERNOON AS EXPECTED. THINK THE UPPER LEVEL RIDGE...WHICH CAN STILL BE SEEN CENTERED OVER EASTERN KS IN THE 500 MB PROFILER DATA...COUNTER ACTED THE LIFT OF THE FRONT. FURTHER SOUTH...SCATTERED CONVECTION HAS COMMENCED OVER NORTHER OK AND SOUTHERN KS. THE OTHER AREA OF PRECIP TO OUR NORTH AND WEST IS BELIEVED TO BE GENERATED BY A VORT MAX SEEN IN THE WATER VAPOR THAT IS SHEARING OUT. HAVE LOWERED POPS TO 30 PERCENT ACROSS THE SOUTHERN TWO THIRDS OF THE FORECAST AREA WHERE WIDELY SCATTERED ACTIVITY IS STILL POSSIBLE. OTHERWISE...THINK DRY AIR MOVING SOUTH WITH THE SURFACE RIDGE WILL LIMIT PRECIP TO SOME ISOLATED ELEVATED SHOWERS. HAVE TRIMMED BACK POPS FOR FRIDAY AS WELL BECAUSE OF THE DRYER AIR MOVING IN FROM THE NORTH. DID NOT LIKE THE VORT MAX THE GFS GENERATES OVER NORTHEAST CO ON THE 06Z RUN. THIS LOOKS A LITTLE FISHY WITH CONVECTIVE FEEDBACK PROBLEMS. THEREFORE LEANED TOWARDS THE NAM AND UKMET SOLUTIONS. FOR HIGHS ON FRIDAY...THINK THERE WILL BE SOME DECENT CLEARING AS DRY AIR MOVES IN...HENCE SOME DECENT SUNSHINE. CLOUDY SKIES UP NORTH HAVE LEFT TEMPS TODAY IN THE LOWER 70S. EVEN WITH THE SURFACE RIDGE BUILDING IN...THINK WITH SOME SUN HIGHS WILL MAKE IT INTO THE MID 80S. LOWS TONIGHT SHOULD FALL OFF INTO THE LOWERS 60S AND UPPER 50S WITH COOL DRY AIR ADVECTING IN OVERNIGHT. FRI NIGHT-SUN...HARD PRESSED TO FIND A DEPENDABLE FEATURE FOR KEEPING PRECIP IN FORECAST FOR EARLY HOURS SATURDAY...WITH ISENTROPIC CHARTS SHOWING MOSTLY DOWNGLIDE AND WEAK WAVE MOVING THROUGH OVER STABLE AIRMASS OVERNIGHT. LOOKS LIKE SOUTHEAST WINDS WILL HOLD ON MUCH OF THE DAY...AND HAVE TRIMMED TEMPS JUST A BIT TO NEAR THE 90 MARK...SLIGHTLY COOLER EAST. SOUTHERLY FLOW THEN RETURNS TO THE STATE ON SUNDAY...WITH BACK INTO THE LOW 90S. GFS FORMS WEAK TROF OVER THE STATE ON SUNDAY...BUT CANT SEE A FEATURE OUT WEST TO SUPPORT THIS...AND APPEARS TO BE CONVOLUTED BY CONVECTIVE FEEDBACK FROM THE PREVIOUS AFTERNOON IN THE HIGHER TERRAIN. MON-THURS...WESTERLY FLOW REMAINS ALONG THE CANADIAN BORDER...AS UPPER PATTERN ON EAST SIDE OF THE GREAT BASIN RIDGE LEAVES KANSAS IN NORTHWEST FLOW ALOFT BY MID WEEK. SOUTHERLY SURFACE FLOW SHOULD AID RETURN OF TEMPERATURES 5-10F ABOVE NORMAL. SHORTWAVES MAY RIPPLE THROUGH THE FLOW AND GENERATE AN ISOLATED SHOWER OR STORM...BUT HARD TO TIME AND HAVE ONLY VERY SLIGHT CHANCES IN THE GRIDS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 4, 6:38 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 638 PM CDT THU AUG 4 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-051030- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 638 PM CDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TONIGHT...MAINLY BEFORE MIDNIGHT. A FEW OF THE STORMS COULD BE SEVERE WITH STRONG DAMAGING WINDS BEING THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLOODING IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 4, 6:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT THU AUG 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 7 SSW GARNETT 38.19N 95.29W
08/04/2005 ANDERSON KS FIRE DEPT/RESCUE
WELDA FIRE CHIEF REPORTED 4 INCH TREE LIMBS BROKEN OFF.
RELAYED TO ANDERSON COUNTY SHERRIFF.
&&
STRASSBERGLocal storm report, Aug 4, 7:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT THU AUG 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 6 SE GARNETT 38.22N 95.16W
08/04/2005 ANDERSON KS TRAINED SPOTTER
MAILBOX 3 FEET OFF GROUND MOUNTED IN ROCKS AND CONCRETE
BLOWN OVER BY THUNDERSTORM WINDS.
&&
STRASSBERGNearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.